Can I have intercourse if I am spotting or bleeding? #310/15

Q         I received my Depo injection in November and started bleeding in mid December and am still bleeding now in January.  It is heavy at times and light at others.

Is it normal to have intercourse while bleeding lightly?  My next shot is due next month.  Should I wait about having intercourse until I stop bleeding completely?

A:       

It is perfectly normal to have intercourse while bleeding lightly.  Some people would not want to do this for religious reasons or because she or he does not find it appealing.  But it is NOT dangerous.

Your next injection is due next month and you need not wait until you stop spotting or bleeding completely before you have intercourse again.

Good luck.

Robert A. Hatcher MD, MPH

Emeritus Professor of Gynecology and Obstetrics

Emory University School of Medicine

Atlanta, GA

To learn more about the advantages and disadvantages of Depo-Provera injections, go to: www.managingcontraception.com.   You can order all of these books listed below from our website or by calling 404-875-5001. 

Key Words:  Depo-Provera injections, bleeding, spotting, intercourse, heavy, light, dangerous, religious reasons, appealing,

Current Books:

Contraceptive Technology 20th edition

Managing Contraception 2015-2016 edition

choices_2013_Eng  BTC MC Cover Only 2015